Can hear­ing loss, dizzi­ness be traced to mil­i­tary ser­vice?

Cape Breton Post - - ADVICE/GAMES - Keith Roach To Your Good Health Dr. Roach re­grets that he is un­able to an­swer in­di­vid­ual let­ters, but will in­cor­po­rate them in the column when­ever pos­si­ble. Read­ers may email ques­tions to ToYourGoodHealth@med.cor­nell.edu or re­quest an or­der form of availa

DEAR DR. ROACH: In 1966, my hus­band was in the mil­i­tary, as­signed to ar­tillery for a pe­riod of three months’ train­ing. Dur­ing this time, he and his fel­low sol­diers were ex­posed to closerange can­non fire. At the end of and dur­ing each op­er­a­tion, his ears would be buzzing. Ear pro­tec­tion was not pro­vided.

My hus­band was 19 years old at that time, and since then he has con­tin­ued to experience buzzing in his ears off and on. He was never ex­posed in civil­ian life to any loud noise, as his oc­cu­pa­tion was out­side sales.

In 2013, the noise level in his ears (ring­ing and buzzing) in­creased, be­com­ing con­stant. He also started to experience dizzi­ness and im­bal­ance. He saw an ear doc­tor for that is­sue, who tested his hear­ing and dis­cov­ered that he now has a 10 per­cent hear­ing loss in both ears and also di­ag­nosed mild ver­tigo.

Could his ex­po­sure to ar­tillery noise man­i­fest years later in his loss of hear­ing, ring­ing and buzzing in his ears, and ver­tigo with dizzi­ness? -- J.S.

AN­SWER: Although loud­noise ex­po­sure clearly is a ma­jor risk fac­tor for hear­ing loss, the ef­fect of loud noises on dizzi­ness is con­tro­ver­sial. A 2001 study was done on male mil­i­tary per­son­nel who had been heav­ily ex­posed to in­tense noises, and those in whom the hear­ing loss was asym­met­ri­cal (one side worse than the other) were likely to have symp­toms of dam­age to their sense of bal­ance, such as dizzi­ness.

The com­bi­na­tion of hear­ing loss and ver­tigo is sus­pi­cious for Me­niere’s dis­ease, which can be wors­ened by loud noises. That’s one pos­si­bil­ity.

Since your hus­band’s hear­ing loss ap­par­ently is sym­met­ric, I don’t have enough evidence to say that the mil­i­tary noise ex­po­sure was a fac­tor for the ver­tigo, but it al­most cer­tainly was for the hear­ing loss, even if there are mul­ti­ple causes.

DEAR DR. ROACH: I am an 83-year-old male with chronic myeloid leukemia since March 2013. I take 300 mg Tasigna daily. I am con­sid­er­ing hav­ing knee re­place­ment on both legs. My con­cern is be­ing 83 years old and hav­ing leukemia. Is it a good idea and safe to have the surgery?

I asked my cancer doc­tor, and he did not say “yes” or “no.” In 2006, I had open heart surgery.

How well does a per­son my age heal while hav­ing leukemia and metal parts placed in my body? -- J.H.

AN­SWER: A per­son con­sid­er­ing elec­tive surgery needs to look at both the po­ten­tial ben­e­fits and the risks of surgery. In gen­eral, the older some­one is and the more se­ri­ous the dis­eases or con­di­tions he or she lives with, the more risky a pro­ce­dure is. A pa­tient of any age can be con­sid­ered for a join­tre­place­ment surgery, but risks do in­crease. The leukemia you have is, for­tu­nately, usu­ally very well-treated by the med­i­ca­tion you are tak­ing. I don’t know whether you have any heart symp­toms now re­lated to your surgery in 2006, but that also may af­fect your risk. I sus­pect most or­tho­pe­dic sur­geons would be very cau­tious about per­form­ing surgery on some­one like you.

You haven’t told me how much pain or dis­abil­ity you are hav­ing due to your knee prob­lem. If your symp­toms are fairly mild, I think most sur­geons would rec­om­mend non­sur­gi­cal treat­ment. How­ever, if your symp­toms are very se­ri­ously im­pact­ing your qual­ity of life, then I cer­tainly would speak to your reg­u­lar doc­tor and the sur­geon to look at your in­di­vid­u­al­ized risks and ben­e­fits.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.